(NaturalNews) A widely used heart drug actually increases the risk of death in patients with the very condition it is most commonly used to treat, according to a study conducted by researchers from the University of Kentucky and published in the European Heart Journal.
Digoxin, extracted from the foxglove plant, has been used as a treatment for heart disease for hundreds of years. The drug's ability to make the heart beat more strongly and regularly is well documented, making it a popular treatment for both atrial fibrillation (AF) and heart failure.
AF is characterized by an irregular heartbeat, also known as cardiac arrhythmia.
Although digoxin is widely used, it is also known to be dangerous. It is only effective within a very narrow dosage range, and high blood levels of the drug are known to be correlated with an increased rate of death. Until the current study; however, very little research has been conducted on the risks of digoxin use by patients with AF.
"Digoxin in AF patients has hardly been studied," lead researcher Samy Claude Elayi said. "The main prospective randomized controlled trials available with digoxin were performed in patients with heart failure and sinus rhythm, excluding AF patients."
"Our study underscores the importance of reassessing the role of digoxin in the contemporary management of AF in patients with or without [heart failure]," the researchers wrote.
Dramatic increase in deaths
The researchers analyzed data on 4,060 participants in the Atrial Fibrillation Follow-up Investigation of Rhythm Management (AFFIRM) trial, finding that AF patients who took digoxin were 41 percent more likely to die from any cause than AF patients who did not take the drug. This increased risk was found to be independent of other mortality correlates and risk factors, including gender, other medications and underlying heart failure. The researchers also found that digoxin patients were 35 percent more likely to die from cardiovascular causes, and 61 percent more likely to die from cardiac arrhythmia.
"These results mean that among AF patients taking digoxin compared to those not on digoxin in the AFFIRM trial, within five years one additional patient out of six will die from any cause, one additional patient out of eight will die from cardiovascular causes, and one additional patient out of 16 will die from arrhythmias," Elayi said.
"These findings call into question the widespread use of digoxin in patients with AF, particularly when used for controlling AF rate in a similar way as in the AFFIRM trial."
The findings suggest that doctors should attempt to control irregular heart rates using non-digoxin alternatives such as beta-blockers or calcium blockers whenever possible, Elayi said. In cases where the drug must be used, doctors should begin with a low dose and follow up carefully. The drug's levels should be monitored, and doctors should be especially cautious of interactions with other medications.
"Patients should be aware of potential toxicity and see their physicians immediately in specific clinical situations," Elayi said, "for instance if they experience palpitations or syncope, as those may precede arrhythmic death."